Format

Send to

Choose Destination

Schizophreniform-like psychotic disorder induced by phentermine: a case report.

Author information

1
Department of Psychiatry, Chang Gung Memorial Hospital, Taiwan, ROC.

Abstract

Phentermine is a central nervous system stimulant that can increase brain dopamine levels and has a structure similar to amphetamine. We report a case of schizophreniform-like psychotic disorder induced by phentermine in a young woman without a personal or family history of psychiatric disorders. The patient had taken phentermine 30 mg daily for more than three years. Psychotic symptoms developed acutely after she increased the phentermine dosage to 150-180 mg/day for one month due to an increase in work load. After discontinuation of phentermine and administration of neuroleptics, the psychotic symptoms subsided in two weeks. This is the first documented case of phentermine psychosis in Taiwan. This report will review the literature and discuss the prognosis of central nervous system stimulant-related psychotic disorders.

PMID:
9509692
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center